Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 281, NWS Pittsburgh, PA

September 3, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2003, 1:01 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2003, 1:01 PM EDT (17:01 UTC)
Expired
Sep 3, 2003, 4:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 031705
FFWPBZ
PAC003-032000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AREAS OF 
VERY HEAVY RAINFALL ACROSS PARTS OF THE COUNTY. THE HEAVIEST 
RAINFALL HAS CREATED ROAD AND BASEMENT FLOODING IN AND NEAR 
MCKEESPORT. MORE HEAVY RAINFALL IS EXPECTED ALONG AN AXIS FROM 
BRIDGEVILLE...MOUNT LEBENON...INGRAM...MCKEES ROCKS....AND CARNEGIE. 
THIS RAIN AREA WILL EVENTUALLY INCLUDE PARTS OF THE NORTH HILLS 
BEFORE 2 PM.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:43 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 9:43 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
943 AM EDT WED SEP 3 2003

WILL BE CLEANING UP MORNING WORDING FOR THIS ISSUANCE. WILL HOLD OFF
TIL NEXT ISSUANCE ON WHETHER TO EXPAND WATCH AFTER SEEING WHERE
CONVECTION GETS UNDERWAY THIS AFTERNOON. WITH PRECPTLBE WATERS STILL
RELATIVELY HIGH (1.4 -1.6 INCH) AND FF GUIDANCE NOS SO LOW IN MANY
OF OUR COUNTIES MAY BE EXPANDING OUR WATCH FOR THE NEXT ISSUANCE.
MAY TINKER WITH AFTN HIGHS AFTER LOOKING AT 10 AM TEMPS. REST SAME.

.PBZ...
MD...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES PAZ031>032.

WV...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 3, 11:35 AM EDT, 1 hour 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

A FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR EXTREME
NORTHERN WEST VIRGINIA...EXTREME SOUTHWEST PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

In the hours before

Special weather statement, Sep 3, 11:34 AM EDT, 1 hour 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Sep 3, 11:57 AM EDT, 1 hour 4 minutes before
PAZ031-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED SEP 3 2003

THIS IS A COMMUNICATIONS TEST MESSAGE. THIS IS ONLY A TEST.
Special weather statement, Sep 3, 12:20 PM EDT, 41 minutes before
PAZ021-030-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS MOVING THROUGH EASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTY MAY PRODUCE RAINS OF ONE HALF TO NEAR ONE
INCH IN A SHORT PERIOD OF TIME. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:37 AM EDTFlash Flood WarningPBZLawrence3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.